Hail, St. Croix
- When
- August 2, 11:23 PM CST
- Where
- St. Croix County, 1.2 mi NE of Roberts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -92.550
Sunday afternoon August 2nd, a warm frontal boundary lied across central Minnesota into west central Wisconsin, with a strong cold front across the central Dakotas. Initially, very dry air around 5000' and a strong cap prevented thunderstorm development across most of Minnesota and Wisconsin until the evening, when a surge of low level moisture from the south, and the instability leftover from…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Sunday afternoon August 2nd, a warm frontal boundary lied across central Minnesota into west central Wisconsin, with a strong cold front across the central Dakotas. Initially, very dry air around 5000' and a strong cap prevented thunderstorm development across most of Minnesota and Wisconsin until the evening, when a surge of low level moisture from the south, and the instability leftover from the afternoon, generated a few strong storms across portions of west central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 5:26 PM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 626 PM CDT SUN AUG 2 2009 .UPDATE...FOR 00Z AVIATION DISCUSSION BELOW && .DISCUSSION.../ISSUED 128 PM CDT SUN AUG 2 2009/ MAIN FORECAST CONCERNS IN THE SHORT TERM DEAL WITH THE POTENTIAL OF SEVERE WEATHER AS A FAIRLY POTENT SHORT WAVE THAT WAS EVIDENT IN THE WATER VAPOR IMAGERY IN FAR WESTERN MT...MOVES EASTWARD ACROSS THE DAKOTAS THIS LATE AFTN/EVENING. INITIALLY...VERY DRY ATMOSPHERE RESIDES ACROSS THE AREA...BUT LATEST RUC ANALYSIS INDICATED THAT MLCAPES HAVE INCREASED ACROSS EASTERN SD/FAR SW MN SINCE 15Z. SURFACE OBS ALSO INDICATE A SIGNIFICANT MOISTENING NEAR THE BOUNDARY LAYER AS SFC DEW POINTS HAVE SURGE INTO THE UPPER 50S/LOWER 60S IN EASTERN SD...AND FAR WESTERN MN. REGIONAL RADAR DEPICTED A FAIRLY WELL ORGANIZED CLUSTER OF MAINLY SHRA ACROSS NORTHERN/CENTRAL MN...AND SE ND. RAINFALL AMOUNTS HAVE BEEN MINOR WITH ONLY A FEW HUNDREDTHS OF AN INCH AT BEST DURING THE MORNING. HOWEVER...THIS AREA OF MID LEVEL MOISTURE SHOULD TAP AT LEAST SOME ELEVATED INSTABILITY THIS AFTN ACROSS CENTRAL MN. IN ADDITION...AS PER LATEST SPC RUC ANALYSIS...LOW LEVEL MOISTURE/ADVECTION SHOULD TRANSLATE INTO AN INCREASING CHANCE OF THUNDERSTORMS THIS AFTN/EVENING. DUE TO THE SIGNIFICANT DRY BOUNDARY LAYER INITIALLY...AND A FAIRLY STRONG CAP ACROSS EASTERN SD...THUNDERSTORM INITIATION WILL NEED TO BE MONITORED CLOSELY AFTER 21Z. NO CAP IS EVIDENT IN EASTERN MN...BUT THIS AREA ALSO REMAINS VERY DRY. LATEST HWO HAS MORE INFORMATION RELATED TO SEVERE WEATHER POTENTIAL. LATER TONIGHT/EARLY MONDAY MORNING...FRONTAL BOUNDARY WILL LIKELY BE SOUTH OF CWA...WITH MOST OF THE LIFT AND MOISTURE SOUTH AND EAST OF THE AREA. NEXT SHORT WAVE/ASSOCIATED COLD FRONT WILL BE TAPPING COOLER AIR FROM NORTHWEST CANADIAN. THEREFORE...AS THIS FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE MONDAY NIGHT/TUESDAY MORNING...LIMITED AMOUNT OF MOISTURE WILL INHIBIT ANY TYPE OF WIDESPREAD PRECIPITATION. A FEW SPRINKLES LOOK BEST...AND MAINLY FOR CENTRAL MN. ALTHOUGH THERE REMAINS SOME DIFFERENCES IN THE AMOUNT OF MOISTURE AND SHORT WAVE ENERGY THROUGH THURSDAY...LARGE SCALE FORCING REMAINS LIMITED SO PRECIPITATION CHANCE SHOULD BE MINIMAL AT BEST. AFTER THURSDAY...THE MAIN WEATHER PATTERN WHICH HAS BEEN ENTRENCHED ACROSS THE UPPER MIDWEST WITH COOL CANADIAN AIR FOR THE PAST SEVERAL WEEKS...LOOKS TO BE CHANGING AS THE UPPER LOW THAT HAS BEEN SPINNING OFF THE WEST COAST BEGINS TO MOVE NORTHEAST...RIDGING WILL BEGIN TO TAKE PLACE ACROSS THE CENTRAL U.S. THERE REMAINS SOME CONTINUITY WITH THIS SCENARIO FOR THE PAST SEVERAL LONG TERM MODEL RUNS. THEREFORE...SUMMER TEMPERATURES ARE BECOMING MORE LIKELY BY THE END OF THE WEEK...AND INTO THE WEEKEND. ONE ITEM TO NOTE...THE MAIN POLAR JET STREAM WILL MOVE NORTHWARD ALLOWING FOR AT LEAST SEASONABLE TEMPERATURES BY THE END OF THE WEEK. IN ADDITION TO THE RIDGE BUILDING ACROSS THE CENTRAL PLAINS...RIDGE RIDERS WILL BECOME INCREASINGLY A CONCERN WITH CHANCES OF RAINFALL FOR FRI/SAT/SUN. ..JLT.. && .AVIATION.../00Z TAF ISSUANCE/ TRICKY SHORT TERM FORECAST THIS EVENING...WITH MUCH OF THE AREA DEFINITELY PRIMED FOR STRONG STORMS INSTABILITY-WISE. THE MAIN QUANDARIES AT THIS POINT ARE WHEN/IF THE CAP WILL ERODE...AND IF THE CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT WILL CONNECT WITH THE AREA OF INSTABILITY. CURRENTLY EXPECT THE AREA OF STORMS OVER SERN ND TO DIVE SOUTHEAST ACROSS WEST CENTRAL MN /RIDING THE INSTABILITY GRADIENT/. THIS COULD CLIP KAXN...AND POSSIBLY KRWF THIS EVENING IF IT HOLDS TOGETHER. THE OTHER AREA OF INTEREST IS OVER SOUTH CENTRAL SD...WHERE A CLUSTER OF STORMS HAS DEVELOPED ON THE NOSE OF THE UPPER JET. PREFER THE LAPSWRF COMP REFLECTIVITY SOLUTION...WHICH DRIVES THIS CONVECTION ACROSS SOUTHERN MN DURING THE MID TO LATE EVENING HOURS...AND CONGEALS IT WITH THE AFOREMENTIONED AREA OF STORMS. COULD ENVISION STORMS EVENTUALLY AFFECTING THE WEST CENTRAL WI SITES AS WELL...BUT WOULD LIKELY NOT BE UNTIL AROUND 05Z OR SO. OTHERWISE...THE KMSP VICINITY WILL PROBABLY EXPERIENCE SCT LIGHT RAIN SHOWERS IN THE WAA PLUME THIS EVE...BUT MAY ESCAPE THE THUNDERSTORM ACTIVITY. VFR CIGS ARE EXPECTED TO PREVAIL AT SITES...WITH THE EXCEPTION OF WHERE TS OCCUR. ANY CONVECTION IS EXPECTED TO HAVE CLEARED EASTERN SITES /KRNH AND KEAU/ BY 09Z. SOUTHERLY WINDS WILL GRADUALLY BECOME NORTHWESTERLY TONIGHT INTO MONDAY MORNING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 727 PM CDT SUN AUG 2 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031230- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 727 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF SOUTHERN MINNESOTA OVERNIGHT. A LOW PRESSURE SYSTEM AND COLD FRONT WILL SWEEP SOUTHEAST OVER THE AREA OVERNIGHT...GENERATING THE THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AS LOW PRESSURE ONCE AGAIN AFFECTS THE AREA WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHERN MINNESOTA OVERNIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FUNNEL CLOUD 2 SSE NORWOOD/YOUNG AME 44.75N 93.90W
08/02/2009 CARVER MN TRAINED SPOTTER
&&
LSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 2 ENE NEW AUBURN 44.68N 94.19W
08/02/2009 M0.75 INCH SIBLEY MN TRAINED SPOTTER
&&
CARLYONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1129 PM CDT SUN AUG 2 2009 MNZ084-085-030515- STEELE-WASECA- 1129 PM CDT SUN AUG 2 2009 ...THUNDERSTORMS MOVING INTO STEELE AND WASECA COUNTIES THROUGH 1215 AM CDT... AT 1127 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PEMBERTON. THIS STORM WAS MOVING EAST AT 40 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WALDORF. OTISCO. NEW RICHLAND. ELLENDALE. STEELE CENTER. BIXBY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4385 9377 4414 9378 4411 9304 4385 9305 TIME...MOT...LOC 0429Z 285DEG 34KT 4402 9365
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM HAIL 2 SSE OWATONNA 44.06N 93.21W
08/02/2009 E0.50 INCH STEELE MN TRAINED SPOTTER
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM HAIL 2 SW BELLE PLAINE 44.60N 93.79W
08/02/2009 M0.50 INCH SCOTT MN TRAINED SPOTTER
&&
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 AM CDT MON AUG 3 2009
WIZ026-030600-
PEPIN-
1212 AM CDT MON AUG 3 2009
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER PEPIN COUNTY THROUGH
100 AM CDT...
AT 1212 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PORCUPINE. THIS STORM WAS MOVING EAST AT 40 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PORCUPINE.
ARKANSAW.
DURAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4459 9201 4443 9207 4441 9212 4442 9214
4454 9219 4454 9214 4468 9213 4468 9166
4459 9165
TIME...MOT...LOC 0512Z 251DEG 34KT 4456 9206The Minneapolis radar (KMPX), 81 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176669.